Virginia, 2006

Damaging Wind in Virginia, June 23, 2006

June 23, 2006 · NWS RNK · 1 event in 1 county or zone

Large trees were downed between Evergreen and along Route 696 in Pamplin in Appomattox.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Large trees were downed between Evergreen and along Route 696 in Pamplin in Appomattox.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 23, 12:36 AM EST, 34 minutes earlier.

Area forecast discussion, Jun 23, 12:36 AM EST, 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
136 AM EDT FRI JUN 23 2006

.AVIATION...

LOOKING AT MORE UNSETTLED WEATHER AS WE HEAD INTO THE DAY
FRIDAY...WITH FRONTAL BOUNDARY EDGING TOWARD THE MOUNTAINS. WITH
PLENTY OF MOISTURE AROUND...EXPECT SHOWERS AND STORMS TO BECOME
NUMEROUS IN AREAS FROM ROANOKE WEST TO SE WV. FEEL CONFIDENT
ENOUGH TO ADD PREDOMINANT SHRA/TSRA IN THE LWB/ROA AND LYH TAFS
FOR THIS AFTERNOON WITH AT LEAST MVFR VSBY RESTRICTIONS. EARLIER
THIS MORNING...EXPECT FOG/HAZE WITH MVFR VSBYS AT LYH/DAN AND LWB
BECOMING IFR AT TIMES...ESPECIALLY AT DANVILLE WHERE LESS CLOUD
COVER WILL ALLOW BETTER FOG FORMATION.
MOST FOG WILL BE LIFTED BY MID MORNING...WITH MORE
CLOUDS/SHOWERS/TSRA ARRIVING IN SE WV BY MIDDAY.

&&

.PREV DISCUSSION...
 (ISSUED 926 PM EDT THU JUN 22 2006)

SHORT TERM /REST OF TONIGHT/...

DESPITE PLENTY OF HEATING AND MODERATE INSTABILITY AS SHOWN BY THE
00Z BLACKSBURG AND GREENSBORO SOUNDINGS...ONLY ISOLATED
THUNDERSTORMS HAVE BEEN ABLE TO DEVELOP. BEST COVERAGE WAS DOWN IN
THE NC FOOTHILLS LATE IN THE AFTERNOON. OTHER THAN THE OUTFLOW
AHEAD OF THE BROKEN LINE OF TSTMS MOVING ACROSS WV...THERE IS REALLY NO
TRIGGER TO GET CONVECTION GOING OVERNIGHT. I RAISED POPS TO GOOD
CHANCE IN GREENBRIER CLOSER TO THE OUTFLOW...AND CHANCE FOR MOST
OF THE REST OF SOUTHEAST WEST VIRGINIA...AND ALSO RAISED THE
WESTERN SLOPES TO LOW CHANCE AFTER MIDNIGHT WITH SCATTERED STORMS
HEADING INTO EASTERN KY. OTHERWISE...I HAVE LEFT A SLIGHT CHANCE
FOR THE REST OF THE FORECAST AREA WITH THE 00Z SOUNDINGS SHOWING
SO MUCH INSTABILITY REMAINING ABOVE THE BOUNDARY LAYER. THE REST
OF FORECAST LOOKED GOOD- I ONLY MADE MINOR ADJUSTMENTS TO
TEMPS/DEWPOINTS/WINDS OVERNIGHT.

PREV DISCUSSION...
 (ISSUED 746 PM EDT THU JUN 22 2006)

AVIATION...

TONIGHT EXPECT A SITUATION MUCH LIKE THAT OF WEDNESDAY NIGHT. THE
INFLUENCE OF THE UPPER RIDGE IS STARTING TO WEAKEN...BUT IS STILL
IN PLACE ENOUGH TO ALLOW FOR AREAS TO HAVE VFR CEILINGS...AND MOST
AREAS VFR VISIBILITIES. THE EXCEPTIONS WILL BE SIMILAR TO LAST
NIGHT...NAMELY KLWB WV WHERE THERE SHOULD BE A GRADUAL PROGRESSION
TO AS LOW AS VLIFR CONDITIONS IN THE PRE-DAWN HOURS...BUT THEN
AGAIN WILL HAVE RAPID IMPROVEMENT AFTER SUNRISE. ALSO...KDAN VA
SHOULD ALSO SEE VISIBILITIES DROP TO MVFR...AND PERHAPS A SHORT
PERIOD OF IFR IMPROVING TO VFR HAZE BY THE LATE MORNING.

SHOWERS AND THUNDERSTORMS FIRING ACROSS THE OHIO VALLEY SHOULD
REMAIN NORTH OF THE REGION AS THEY SKIRT THE EDGE OF THE DEPARTING
RIDGE. BY TOMORROW AFTERNOON...THE INFLUENCE OF THE DEPARTING
UPPER RIDGE SHOULD BE WEAK ENOUGH...AND THE PROXIMITY OF THE
APPROACHING COLD FRONT CLOSE ENOUGH...FOR BETTER CHANCES OF
SCATTERED SHOWERS AND STORMS ACROSS THE AREA TOMORROW
AFTERNOON...ESPECIALLY OVER SOUTHEAST WEST VIRGINIA.

PREV DISCUSSION...
 (ISSUED 308 PM EDT THU JUN 22 2006)

SHORT TERM /TONIGHT THROUGH MONDAY/...
LOW/MID LEVEL DRY AIR AND WARM AIR ALOFT IS CAPPING CONVECTION FOR
THE MOST PART.  HOWEVER SOME LOW LVL CONVERGENCE ALONG AND NEAR THE
BLUE RDG HAS COMBINED WITH DIFFERENTIAL HTG TO SPUR A FEW ISOLATED
SHOWERS ON THE EASTERN SLOPES OF NC.  EXPECT ISOLATED ACTIVITY TO
CONTINUE INTO THE EVENING AND POSSIBLY OVERNIGHT ALONG THE AREA OF
CONVERGENCE/LEE TROF.

TSTM ACTIVITY WILL INCREASE TMRW AS FRONTAL BNDRY PUSHES INTO THE
SOUTHERN APPS AND THE UPR RIDGE BREAKS DOWN/FLATTENS OUT. THIS WILL
INCREASE MOISTR AND INSTABILITY ACROSS THE AREA.  SOMEWHAT COOLER
TEMPS ALOFT WILL KNOCK A FEW DEGREES OF HIGH TEMPS TMRW COMPARED TO
TDA.  MOST MODELS IN AGREEMENT ON EVENTUALLY MOVING THE FRONTAL
BNDRY TO NEAR THE BLUE RIDGE WITH WAVES MOVING UP ALONG THE BNDRY
THRU THE WEEKEND AND PRODUCING PERIODS OF CONVECTION/POSSIBLY HEAVY
RAIN. AS A RESULT POPS WILL BE IN THE HIGH CHANCE TO LIKELY CATEGORY
FOR THE WEEKEND AND A HYDROLOGIC OUTLOOK WILL BE RE-ISSUED FOR THE
THREAT OF FLOODING.

LONG TERM /TUESDAY THROUGH THURSDAY/...
HIGH UNCERTAINTY CONCERNING THE EXTENDED PORTION OF THE FORECAST.
MODELS HINTING THAT BLOCKING PTTN MAY PERSIST THRU MIDWEEK...KEEPING
THE FRONT IN THE GENERAL VICINITY.  IN ADDITION...TROPICAL WAVE OVER
THE ATLANTIC INDICATED TO MOVE NW TOWARD THE SOUTHEAST COAST AT SOME
POINT NEXT WEEK.

AVIATION...
VFR CONDITIONS WITH WIDELY SCATTERED MVFR CONVECTION AND FOG
EXPECTED DURING THE PERIOD. THE BEST CHANCE OF A THUNDERSTORM
WILL OCCUR ALONG THE HIGHER TERRAIN ESPECIALLY IN SOUTHEAST WEST
VIRGINIA. HIGH CLOUDS OVERNIGHT AHEAD OF A MCS OR PREFRONTAL BAND
MAY HINDER LOW CLOUDS AND FOG DEVELOPMENT OVERNIGHT. LOOK FOR THE
COVERAGE OF CONVECTION TO INCREASE FRIDAY WITH THE BEST CHANCE
IN THE NORTHWEST.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

05
Hazardous weather outlook, Jun 22, 2:27 AM EST, 22 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
327 AM EDT THU JUN 22 2006

NCZ001>003-018-019-VAZ007-009>020-022>024-WVZ042>045-230730-
ASHE-ALLEGHANY-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
327 AM EDT THU JUN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...
WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS AHEAD OF A
COLD FRONT BY FRIDAY AFTERNOON AND THEN CONTINUE OFF AND ON
THROUGH THE WEEKEND. SOME OF THESE STORMS COULD CONTAIN STRONG
WINDS OR HAIL INTO FRIDAY EVENING.

PERSISTENT HEAVY RAINS THIS WEEKEND AND EARLY NEXT WEEK MAY PRODUCE
FLOODING CONDITIONS ALONG AREA CREEKS AND STREAMS...POSSIBLY EVEN
MAIN STEM RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NCZ004>006-020-VAZ032>035-043>047-058-059-230730-
STOKES-ROCKINGHAM-CASWELL-YADKIN-PATRICK-FRANKLIN-BEDFORD-AMHERST-
HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-
327 AM EDT THU JUN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF AN
APPROACHING COLD FRONT BY FRIDAY AFTERNOON. SOME OF THE STORMS HAVE
THE POTENTIAL TO BE LOCALLY STRONG TO SEVERE.

PERSISTENT HEAVY RAINS THIS WEEKEND AND EARLY NEXT WEEK COULD
PRODUCE FLOODING CONDITIONS ALONG AREA CREEKS AND
STREAMS...POSSIBLY EVEN MAIN STEM RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Roanoke radar (KFCX), 136 km away, was scanning. The volume nearest the first event began at 06:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Appomattox

When
June 23, 1:10 AM EST
Where
Appomattox County, Evergreen
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
DEPT OF HIGHWAYS
Coordinates
37.300, -78.783

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516159.